Washington, 2011

Hail in Washington, June 15, 2011

June 15, 2011 · NWS OTX · 1 event in 1 county or zone

A cold upper level trough resulted in unstable weather conditions across eastern Washington. Scattered showers with embedded thunderstorms developed in the Okanogan Valley to the northern portion of the Waterville Plateau during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A cold upper level trough resulted in unstable weather conditions across eastern Washington. Scattered showers with embedded thunderstorms developed in the Okanogan Valley to the northern portion of the Waterville Plateau during the afternoon hours. A few cells in particular, in the area of Pateros, Brewster, and Bridgeport, produced small hail that resulted in damaged crops.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 15, 10:02 AM PST, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 15, 10:02 AM PST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1102 AM PDT WED JUN 15 2011

.SYNOPSIS...
A COOL LOW PRESSURE SYSTEM WILL BRING A GOOD CHANCE FOR SHOWERS
AND THUNDERSTORMS TO NORTHEAST WASHINGTON AND NORTH IDAHO TODAY.
THIS WEATHER SYSTEM WILL ALSO BRING BREEZY WEST WINDS TO THE EAST
SLOPES OF THE CASCADES INTO THE COLUMBIA BASIN THIS AFTERNOON AND
EVENING. SHOWERY WEATHER IS EXPECTED OVER NORTHEAST WASHINGTON AND
THE IDAHO PANHANDLE THROUGH THE WEEKEND AS A LOW PRESSURE
SYSTEM LINGERS OVER THE REGION. TEMPERATURES THROUGH SUNDAY WILL
BE AT OR BELOW AVERAGE.

&&

.DISCUSSION...
REST OF TODAY...WV/IR IMAGERY SHOWS THE CENTER OF AN APPROACHING
LOW NEAR THE WASHINGTON/B.C. BORDER. THE 12Z 500MB HEIGHT/TEMP
ANALYSIS SHOWED THE COLD CORE NEAR THE B.C. COAST AND GUIDANCE
REMAINS IN GOOD AGREEMENT IN TRACKING THIS FEATURE ACROSS THE
INLAND NORTHWEST. THE CORE SLIPS BY THE CASCADES AND WESTERN
BASIN...BEFORE SAGGING TOWARD THE WASHINGTON/OREGON BORDER LATE
TONIGHT. A SHORTWAVE WAS COMING AROUND THE BASE OF THE LOW AND A
SECOND SHORTWAVE/JET STREAK IS COMING TOWARD THE COAST.

ISOLATED TO SCATTERED SHOWERS HAVE BEEN FOUND ACROSS THE NORTHERN
MOUNTAINS THIS MORNING...WITH THE MOST ORGANIZED AREA SLIPPING
ACROSS PEND OREILLE COUNTY TOWARD THE NORTHERN PANHANDLE. HOWEVER
WITH THE AFOREMENTIONED UPPER LOW AND ITS COLD CORE...AND EMBEDDED
SHORTWAVES SLIPPING AROUND ITS BASE THE SHOWER THREAT IS EXPECTED
TO INCREASE AND EXPAND. IN FACT IN THE PAST HOUR THE SHOWERS HAVE
BEGUN TO INCREASE ALONG AND NORTH OF THE I-90 CORRIDOR...EAST OF
THE WATERVILLE PLATEAU.

GUIDANCE REMAINS IN GOOD AGREEMENT IN PLACING THE HIGHEST
PRECIPITATION AMOUNTS FROM THE NORTHERN MOUNTAINS THROUGH THE
PANHANDLE...INCLUDING THE SPOKANE/COEUR D'ALENE AREA AND PERHAPS
THE HIGHER PALOUSE. THIS HAS FURTHER SUPPORT FROM THE FACT THE
LATEST SURFACE ANALYSIS INDICATES A DEFORMATION AXIS/TROUGH AROUND
THE NORTH/NORTHEAST CWA...WHICH WILL PROVIDE A FOCUS FOR
PRECIPITATION. ALL MODEL GUIDANCE INDICATES THIS SAME FEATURE.

MORE WIDELY SCATTERED TO ISOLATED SHOWERS ARE DEPICTED TOWARD THE
BASIN...AS WELL AS NEAR THE CASCADES. THE IMMEDIATE LEE OF THE
CASCADES WILL SEE THE LOWEST THREAT WITH THE TIGHT PRESSURE
GRADIENT AND STRONGER WESTERLY WINDS HELPING TO SHADOW OUT THE
REGION.

SOME ISOLATED THUNDERSTORMS HAVE BEEN FOUND NORTH OF THE BORDER
AND LAPS ANALYSIS DEPICTS CAPE INCREASING ACROSS PARTS OF
WASHINGTON...ESPECIALLY NORTHEAST. THIS CONVECTIVE INSTABILITY
WILL ONLY INCREASE THROUGH THE AFTERNOON AS THE COLD CORE MOVES
IN...BRINGING THE THREAT OF THUNDERSTORMS. WITH THE BEST 0-6KM
SHEAR SOUTH OF THE REGION...THE MAJORITY OF THE STORMS ARE NOT
EXPECTED TO BE TOO STRONG. HOWEVER A FEW STRONGER CELLS ARE NOT
OUT OF THE QUESTION...WITH STRONG WIND GUSTS AND LOCALLY HEAVY
DOWNPOURS.

AS FOR GENERAL WINDS...THE NEWEST MET GUIDANCE HAS COME IN A LITTLE
STRONGER WITH THE WINDS NEAR THE LEE OF THE CASCADES...ESPECIALLY
NEAR THE WENATCHEE AREA...AS WELL AS DOWN THE OKANOGAN VALLEY. THE
MAV GUIDANCE HAS A SIMILAR INCREASE IN FORECAST WINDS DOWN THE
OKANOGAN VALLEY...BUT NOT THE WENATCHEE AREA.

OVERALL UPDATES MADE WERE TO EXPAND THE SHOWER THREAT FURTHER
WEST TO THE EASTERN FRINGES OF THE MOSES LAKE AREA...AS WELL AS
INCREASE CLOUD COVER SLIGHTLY IN THIS AREA AND NEAR THE PANHANDLE.
WINDS WERE ADJUSTED UP IN THE OKANOGAN VALLEY AND TWEAKS UP WERE
MADE ELSEWHERE. HOWEVER...OUTSIDE OF THE LEE OF THE
CASCADES/WENATCHEE AREA/DEEPER BASIN...THE FORECAST CONTINUES TO
INDICATE AT LEAST A WEAKENING TREND AS THE LOW SAGS IN AND THE
CORE OF THE JET SLIPS SOUTH...AND THE PRESSURE GRADIENT SLACKENS
SLIGHTLY. TEMPERATURES GENERALLY LOOK ON TRACK.

&&

.AVIATION...
18Z TAFS...A COLD UPPER LEVEL LOW WILL PROVIDE AN ENVIRONMENT
FAVORABLE FOR SHOWERS AND WIDELY SCATTERED THUNDERSTORMS TODAY.
CONVECTIVE ACTIVITY IS EXPECTED TO INCREASE BETWEEN 18Z-20Z. THE
BEST CHANCES FOR THUNDERSTORMS WILL BE BETWEEN 21Z-02Z OVER
NORTHEAST WASHINGTON AND THE NORTHERN IDAHO PANHANDLE INCLUDING
THE KGEG...KSFF...KSZT...AND KCOE AREAS. INSTABILITY WILL DECREASE
QUICKLY AFTER 03Z WITH THE LOSS OF PEAK HEATING AND THE MIGRATION
OF THE 500MB COLD POOL INTO THE OREGON/SOUTHERN IDAHO PANHANDLE/WESTERN
MONTANA. GUSTY WEST WINDS WILL BE COMMON OVER MUCH OF CENTRAL AND
EASTERN WASHINGTON THROUGH EARLY EVENING. THE WENATCHEE AREA WILL
LIKELY REGISTER THE STRONGEST GUSTS...POTENTIALLY AS HIGH AS 30KTS
BETWEEN 22Z-03Z...AS COOL AIR SPILLS THROUGH THE CASCADE GAPS INTO
THE WENATCHEE VALLEY. /JCOTE

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        62  44  64  47  70  50 /  50  40  20  30  10  20
COEUR D'ALENE  61  44  63  45  67  47 /  50  40  30  40  20  30
PULLMAN        61  42  63  44  68  47 /  40  40  20  20  10  10
LEWISTON       69  49  71  49  74  52 /  20  20  10  10  10  10
COLVILLE       64  45  67  47  73  48 /  60  40  40  50  40  30
SANDPOINT      59  44  61  45  64  45 /  60  40  40  50  30  40
KELLOGG        58  42  60  43  62  44 /  70  50  50  60  30  30
MOSES LAKE     73  46  75  48  78  51 /  20  10  10  10   0  10
WENATCHEE      71  50  73  52  77  54 /  10  10  10  10   0  10
OMAK           71  46  73  48  77  49 /  40  20  20  20  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jun 15, 6:02 AM PST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
702 AM PDT WED JUN 15 2011

IDZ001-004-WAZ037-038-041>043-161400-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
702 AM PDT WED JUN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HIGH FLOWS WILL CONTINUE ON SEVERAL OF THE RIVERS IN EASTERN
WASHINGTON AND NORTH IDAHO AS THE SPRING MOUNTAIN SNOW MELT
CONTINUES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

TEMPERATURES WILL BE AT OR BELOW AVERAGE THROUGH THE WEEKEND. NO
BIG WARM UP IS ANTICIPATED IN THE NEAR TERM...BUT TEMPERATURES
WILL BE SUFFICIENT TO CAUSE MOUNTAIN SNOW MELT IN THE RIVER BASINS
OF EASTERN WASHINGTON...NORTHERN IDAHO...AND SOUTHERN BRITISH
COLUMBIA.

IDZ002-003-026-027-WAZ031>036-044-161400-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
WATERVILLE PLATEAU-
702 AM PDT WED JUN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Spokane radar (KOTX), 167 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Okanogan

When
June 15, 11:55 AM PST to 12:05 PM PST
Where
Okanogan County, Brewster
Measured
0.25 in hail
Crop damage
$5,000
Reported by
Newspaper
Coordinates
48.100, -119.780

Hail size, location, and crop damage were estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325545.